Dermal fillers are injections used to fill out wrinkles and creases in the skin. They can also be used to increase the volume and definition of the lips and cheeks. The fillers are made from a variety of materials and the effects can be either temporary or permanent, depending on the type of filler:
- collagen - effects last three to four months
- hyaluronic acid - lasts about four to six months
- calcium hydroxylapatite - lasts about 18 months
- poly-L-lactic acid (PLLA) - effects of injections given over several months may last up to two years
- polymethylmethacrylate beads (PMMA) - permanent, but most risky
Volumetric rejuvenation of the face with fillers has gained popularity as the least invasive intervention. However complications can occur. Some adverse effects are transient such as erythema and edema, whereas some may persist such as granulomas. The management of complications depends on several factors. Early side effects include erythema, edema, and bruising; they are in fact a normal physiological reaction to the injection of a foreign substance and can often be mitigated by cooling the injected area. Pain is reduced by slow injection and administration of local anesthetics in small volumes. Bruises are said to be reduced by using arnica, aloe vera, or vitamin K creams. Allergies may occur within hours in cases where the patient has been sensitized before. Lumps and bumps occur when an unsuitable filler is injected superficially or in the wrong location. These may occur immediately or develop from clumping of the substance due to muscle activity. Vascular compromise becomes evident within a day in case of arterial occlusion due to inadvertent intravascular injection or compression by the filler volume. Arterial occlusion due to intra-arterial injection usually presents with an immediate or early skin blanching and varying degrees of pain; if not treated swiftly, the affected skin will develop reticulated erythema, purpura and ulceration and consequently, scarring . Delayed onset arterial occlusion secondary to external compression by the injected filler can also occur.
This is particularly dangerous for the glabella, inner corner of the eye, and ala nasi, and is reported to cause skin necrosis and even blindness. Late complications are defined as those appearing after about 2-6 weeks. They comprise late allergic reactions, chronic inflammation and infection, granulomas, filler migration, loss of function, telangiectasia, and hypertrophic scars. A detailed history may disclose a potential allergy. To avoid infection, the injection site has to be thoroughly disinfected and defatted and the injection must not be done through makeup. Infection should be immediately treated with antibiotics and usually responds quickly. Granuloma formation is unpredictable but depends on the material used. Particulate material is prone to induce a macrophagic reaction, particularly the permanent fillers, but also poly-L-lactic acid (PLLA) the particles of which have a crystalloid structure. The probability of granulomas increases with the surface-to-volume relation of the filler particles and their shape with sharp edges. Homogenous fillers rarely induce granulomas. Good quality hyaluronic acid fillers are virtually devoid of this effect. Silicone oil provokes a slightly different reaction called siliconoma with lymphocytic infiltrates. Permanent fillers on the basis of acrylate gels appear homogenous but are, in fact, particulate.
Delayed reactions are those that occur 6 weeks after the filler injection. They are caused mainly due to bacterial biofilms, although this view has been vehemently disputed. They may induce granulomas as well as the so-called cold abscesses.
If you've had fillers and are not happy with the results or are experiencing problems such as lumpiness, take up the matter with your practitioner through the clinic where you were treated. If there are any complications that require medical attention, it is best that you go back to the practitioner who treated you. If this is not possible, you can go to your GP or local accident and emergency (A&E) department. The Keogh Report, published in 2013 in the wake of the PIP (Poly Implant Prostheses) breast implant scandal, suggested tighter regulation of non-surgical aesthetic procedures. Many of us called for legislation prohibiting non-clinicians from injecting patients for cosmetic purposes. It is disappointing that this has never been implemented by Government. After some lobbying, we understand the Government intends to make dermal fillers prescription-only from 2020. In response to Keogh, the Government asked Health Education England (HEE) to develop a framework for the whole industry covering procedures from microneedling and light peels, to laser and injectable treatments. The scope covered beauty therapists to medically qualified individuals. The HEE report outlined levels of competence. Each level stated what procedures could be undertaken and level of training required. Level 7 is minimal safe independent practice. This required a post-graduate knowledge level and practical training plus observed practice of the procedures. On the basis of the HEE recommendations the Department of Health wished to develop a regulatory framework. The British College of Aesthetic Medicine (BCAM) representing doctors, dentists and the British Association of Cosmetic Nurses (BACN) agreed to start work on this. Separately three other bodies, BAD (British Association of Dermatologists), BAAPS (British Association of Aesthetic Surgeons) and BAPRAS (British Association of Plastic, Reconstructive and Aesthetic Surgeons), were also keen to work on standards. The five organisations agreed to work together. Two new independent bodies will work conjointly to enforce the regulations from March. The JCCP (Joint Council for Cosmetic Practitioners) will oversee registers of practitioners and training organisations, police standards and report to professional organisations such as GMC. The CPSA (Cosmetic Practitioner's Standards Authority) will set standards for the various levels of competence of practitioners and training organisations. There will be a framework of standards for practitioners and training organisations, two registers for practitioners, one for clinicians and one for non-clinicians, plus a register for training organisations. In practice, it will be very difficult for non-clinicians to be able to reach the standards required for independent practice. The professional organisation's view is that non-clinicians should not be injecting patients. All clinical professionals performing the occasional treatment will still have to reach the required standard so may decide it is not worth pursuing. The GMC and other professional bodies are supportive of the JCCP and will work them to ensure standards of practice are interchangeable. Of course, there is no "body" to prevent non-professionals working as they are not answerable to a particular professional organisation. The register may encourage unregistered practitioners to go "underground" and without legislation they cannot be stopped. Hopefully public awareness about safety and increasing difficulties in obtaining supplies may make it difficult for these people. Trading standards and the possibility of civil action for assault if someone falsely claims that they are a clinician may also help to discourage them. After all of this we leave you the decision to where to go